Utah, 2022

Flash Flooding in Utah, August 15 to 19, 2022

August 15 to 19, 2022 · NWS SLC · 9 events in 1 county or zone

Thunderstorms resulted in flash flooding over several days, which included Zion National Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$30,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms resulted in flash flooding over several days, which included Zion National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 15, 9:55 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 15, 9:55 AM MST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1055 AM MDT Mon Aug 15 2022

.UPDATE...In collaboration with our neighboring offices in Grand
Junction and Flagstaff, have opted to extend the aerial extent of
today's Flood Watch eastward to include Lake Powell, Western
Canyonlands, and the San Rafael Swell. Though drier air is moving
into northern Utah, an exceptionally moist airmass remains in
place across southern Utah. Aided by a shortwave expected to move
into southern Utah later today, anticipating numerous showers and
thunderstorms will develop in this area. All storms that develop
will produce heavy rain capable of producing flash flooding. No
additional updates planned to the forecast this morning and the
previous discussion follows.

&&

.SYNOPSIS...Deep moisture will remain over southern Utah
throughout the upcoming week, resulting in a daily threat of
showers and thunderstorms capable of producing heavy rainfall.
Northern Utah will see a drying and warming trend through midweek,
with the potential for moisture and associated shower and
thunderstorm activity to return late in the week.

&&

.SHORT TERM (Through 12Z/6AM Wednesday)...Latest upper air and
water vapor analysis depicts a ridge of high pressure now
centered over the Texas Panhandle with a deep plume of monsoonal
moisture stretching around the western periphery of the ridge from
the Gulf of California northward across much of Utah and SW
Wyoming. In contrast, a notable dry slot can bee seen stretching
across Nevada and northern Utah. This drying trend across northern
Utah and SW Wyoming will continue from today through the
remainder of the period as PWATs are forecast to drop to near
normal for the time of year. HREF ensemble max plots bear this
out, with a worst-case scenario indicating only a slight chance of
convection across the Raft Rivers, Uintas and Bear River Range.
The ridge of high pressure remains on track to become repositioned
across northern Utah and southern Idaho by later today through
Tuesday. In addition to the drying trend, this will also promote a
warming trend across northern Utah and SW Wyoming as temperatures
rise to 5-10 degrees above seasonal normals by Tuesday.

Farther south, deep monsoonal moisture will remain in place
through the period, however PWATs here are forecast to fall to
around 175% of normal for mid-August. While not as anomalous as
the past several days, this amount of moisture is still
supportive of heavy rainfall. CAMs suggest that convection will
get underway around the 12PM hour across south-central Utah, with
high terrain areas a likely initiation point. Convection will then
tend to drift southward and westward as the mean steering flow
will increasingly become northeasterly in response to the building
ridge to the north. An exception to this motion will be in the
presence of cold pool collisions. HREF probabilities of 1" of QPF
exceedance in 3 hours are maximized across south-central Utah,
and this is also where the probability of exceeding 5 and 10 year
recurrence intervals is maximized. This includes places such as
Boulder mountain and Capitol Reef south and west towards Zion and
Hildale - well in line with the locations included in the
inherited Flood Watch. CAM membership then shifts the highest
probability of heavy rainfall south and east towards Glen Canyon
and Lake Powell during the evening hours. Considered adding these
areas to the Flood Watch, but confidence was not quite high enough
for extreme southeast areas. A limiting factor will be the
extensive cloud cover forecast to be in place across southern Utah
today, and this may serve to limit surface insolation and
surface-based instability production. Expectation is for showers
and thunderstorms to gradually diminish across southern Utah
tonight, although a few lighter showers may linger through much of
the night.

By Tuesday, heavy rainfall threat remains across the south, but
shifts a bit farther westward. By this time, CAMs place the
highest probability of heavy rainfall across mainly high terrain
areas of southern and SW Utah such as Boulder Mountain and Brian
Head. Given the confinement of precipitation to the higher
terrain areas and the decreased real estate susceptible to a
flash flood threat, have opted to not extend/expand a Flood Watch
for Tuesday. Nonetheless, sensitive areas will still carry some
risk for flash flooding due to the anomalous moisture forecast to
remain in place along with the forecast slow storm motions.

.LONG TERM (After 12Z/6AM Wednesday)...The extended forecast
period will remain to be a continuous period of active monsoonal
conditions. This continuous period of precip over the majority of
the state will likely keep cloud coverage over the state high and
thus temperatures more moderate with afternoon highs reaching the
upper 80s to mid 90s for most valleys. However a period of drying
in northern UT by midweek could allow KSLC to peak in the upper
90s, with some guidance slowly creeping towards 100F which would
break the record for number of 100+ days in a year.

Model guidance is consistent in a high pressure ridge to
sit over the 4 corners region and flowing moisture into the CWA
which will be sufficient for continuous storm development. With the
ridge growing more westerly than the days before it, this will
likely promote more zonal to even northwesterly flow aloft over the
northern part of Utah, making for dryer conditions up north and for
more moisture and storm development to be suppressed to the S/SE
corridor of the CWA on Wednesday.

A developing trough system off the coast of CA could amplify this
ridge into Thursday and Friday, allowing for moisture to make its
way back north. This combined with better dynamics with an incoming
closed low pressure system could bring back more widespread precip
to the CWA Thursday through Saturday. Model guidance is growing on a
developing trough in the NW Pacific to follow the closed low which
will switch winds aloft to northerly, thus pushing moisture out of
the CWA and bringing a drying trend on Sunday and into the beginning
of the following work week.

The expected ongoing precipitation through much of the extended will
keep the potential for isolated flash flooding across slot canyons,
National Parks and recent burn scars located in southern Utah.

&&

.AVIATION...KSLC...VFR conditions are expected through the TAF
period at KSLC. Morning southerly winds switch to northerly by 17z
and could be slightly breezy at times during the evening hours under
partly cloudy skies. Dry conditions look to persist through the day
and a wind shift back to the south overnight.

.REST OF UTAH AND SOUTHWEST WYOMING...Continued showers and
thunderstorms across the southern half of the CWA could lead to
isolated periods of IFR in heavy rain but otherwise, can expect
VFR conditions at most terminals. Northern terminals should expect
mostly diurnal wind patterns through the TAF package while down
south could see gusty or erratic winds with passing/overhead
showers and storms.

&&

.FIRE WEATHER...A ridge of high pressure currently in place across the
Texas Panhandle region will meander around the Great Basin today
before becoming briefly established across northern Utah and
southern Idaho by tonight. The ridge is then expected to remain in
place here through Wednesday. This will cause northeast to east
flow to develop, which will translate to a drying trend for
northern and even much of central Utah through midweek. At the
same time, humidities will drop quite a bit from where they've
been over the past several days, bottoming out in the teens and
20s across northern Utah through midweek along with modest
overnight recovery. In contrast, deep moisture will remain in
place across southern Utah through the week, maintaining a threat
for daily shower and thunderstorm activity along with a good
chance of wetting rains, particularly beneath heavier cores.

Monsoonal moisture will return to the rest of the state by
Thursday and especially Friday, bringing an increase in humidity,
shower and thunderstorm potential and attendant wetting rain
chances. The forecast does become a bit less certain over the
weekend with two scenarios emerging. These scenarios indicate a
drying trend across all but the south vs. a continuation of
widespread moisture and precipitation chances. At this point, the
wetter scenario appears most likely.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until 9 PM MDT this evening for UTZ121-124-128>131.

WY...None.
&&

Traphagan/ADeSmet/Selbig

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 15, 12:57 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
157 PM MDT Mon Aug 15 2022

UTZ125-128-152030-
South Central Utah UT-Southern Mountains UT-
157 PM MDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of west central Kane
County through 230 PM MDT...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Kanab. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Kane
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3734 11256 3734 11243 3720 11240 3720 11254
      3723 11261
TIME...MOT...LOC 1957Z 012DEG 4KT 3729 11252

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 15, 1:00 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
200 PM MDT Mon Aug 15 2022

UTZ122-125-152030-
Southwest Utah UT-Southern Mountains UT-
200 PM MDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of east central Iron
County through 230 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm over
Paragonah, or 21 miles northeast of Cedar City. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parowan and Paragonah.

This includes Interstate 15 between mile markers 75 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3797 11285 3795 11273 3781 11271 3781 11282
      3785 11293
TIME...MOT...LOC 2000Z 015DEG 3KT 3791 11280

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 15, 1:05 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
205 PM MDT Mon Aug 15 2022

UTZ124-152030-
Zion National Park UT-
205 PM MDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of east central
Washington County through 230 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm near
Zion National Park, moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3736 11303 3730 11298 3722 11306 3725 11314
      3732 11316
TIME...MOT...LOC 2004Z 052DEG 6KT 3731 11305

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 15, 1:32 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
232 PM MDT Mon Aug 15 2022

UTZ122-125-152100-
Southwest Utah UT-Southern Mountains UT-
232 PM MDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of northeastern Iron
County through 300 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm near
Paragonah, or 22 miles northeast of Cedar City, moving southwest at 5
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Iron
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3803 11286 3795 11280 3786 11289 3795 11298
TIME...MOT...LOC 2031Z 052DEG 5KT 3796 11286

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW

The radar

The Cedar City radar (KICX), 42 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 15, 2:15 PM MST to 3:15 PM MST
Where
Washington County, 2.47 mi SSE of Zion Lodge to 2.77 mi SSW of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.216, -112.936

Flash flooding was reported in Clear Creek within Zion National Park.

Flash Flood, Washington

When
August 15, 2:45 PM MST to 3:45 PM MST
Where
Washington County, 11.57 mi SSE of Rockville to 11.82 mi SSE of Rockville
Cause
Heavy Rain
Property damage
$30,000
Reported by
State Official
Coordinates
37.012, -112.961

A flash flood on Short Creek in Hildale flooded a home.

Flash Flood, Washington

When
August 16, 2:45 PM MST to 3:45 PM MST
Where
Washington County, 2.49 mi SSW of Zion Lodge to 2.74 mi ESE of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.219, -112.974

Flash flooding was reported in Clear Creek, Pine Creek, and Spry Canyon in Zion National Park.

Flash Flood, Washington

When
August 16, 4:15 PM MST to 5:15 PM MST
Where
Washington County, 1.53 mi NNE of Springdale to 1.54 mi NNE of Springdale
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.200, -112.989

The North Fork Virgin - Springdale, Nr gauge rose from near 50 cfs. to 1160 cfs. A corresponding rise over 3 ft. was recorded on the gauge height.

Flash Flood, Washington

When
August 17, 5:00 PM MST to 6:00 PM MST
Where
Washington County, 11.54 mi SSE of Rockville to 11.93 mi SSE of Rockville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
37.010, -112.970

Social media videos showed flash flooding over roads in and near Hildale.

Flash Flood, Washington

When
August 18, 1:14 PM MST to 2:14 PM MST
Where
Washington County, 2.74 mi NNE of Springdale to 2.84 mi SSW of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.215, -112.976

Flash flooding was reported along Pine Creek near the Zion-Mount Carmel Tunnel.

Flash Flood, Washington

When
August 19, 1:15 PM MST to 2:15 PM MST
Where
Washington County, 2.47 mi N of Zion Lodge
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
37.286, -112.946

Flows increased on the North Fork of the Virgin River in Zion National Park. The trail became impassable near the mouth of The Narrows. Flood waters in The Narrows swept some hikers off their feet and isolated others on higher ground. Two people were swept downstream. One was swept a couple of hundred yards and found. The individual survived with minor injuries. The other was reported as missing to Zion National Park officials later that evening, and was found deceased the following Monday. The North Fork Virgin - Springdale river gauge, which is downstream from The Narrows, rose from approximately 75 cfs to 735 cfs, corresponding to a rise of slightly over 2 feet in height.

Flash Flood, Washington

When
August 19, 1:30 PM MST to 2:30 PM MST
Where
Washington County, 2.53 mi N of Zion Lodge to 3.96 mi N of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.287, -112.951

Flash flooding was reported in the vicinity of The Narrows in Zion National Park.

Flash Flood, Washington

When
August 19, 2:01 PM MST to 3:01 PM MST
Where
Washington County, 11.54 mi SSE of Rockville to 11.88 mi SSE of Rockville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.010, -112.970

The Hildale Dispatch reported two road closures near waterways due to rises from flash flooding.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Washington2022-08-1929FemaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054088, 1054093, 1054130, 1054132, 1054138, 1054140, 1054129, 1054142, 1054151.